Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 41, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 17, 2001, 11:32 PM MDT for Billings County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 17, 2001, 11:32 PM MDT (05:32 UTC)
- Expired
- Jun 18, 2001, 12:00 AM MDT
- In force
- 28 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Billings County, ND
The radar
The Bismarck radar (KBIS), 195 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
741 WUUS53 KBIS 180532 SVRBIS NDC007-180600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1132 PM MDT SUN JUN 17 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL MIDNIGHT MDT * AT 1132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF FAIRFIELD...OR ABOUT 33 MILES NORTHWEST OF DICKINSON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FAIRFIELD AT 1140 PM MDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4729 10338 4703 10338 4702 10306 4731 10307
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:00 PM MDT, 9 hours 32 minutes earlier.
Area forecast discussion, Jun 17, 2:00 PM MDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT SUN JUN 17 2001 SIGNIFICANT CHANGES IN THE MODEL FORECAST WILL FORCE CHANGES TO GOING ZONES. FRONT IS NOT AS PROGRESSIVE AS PREVIOUSLY FORECAST AND THIS WILL LEAD TO A PROLONGED THREAT OF STORMS THROUGH TONIGHT. ETA HAS PICKED UP ON THIS...AND BECAUSE OF ITS BEST JOB ON THIS MORNINGS CONVECTION...HAVE OPTED TO FOLLOW IT FOR DETAILS. ETA/AVN MORE SIMILAR WITH NGM ODD BALL OUT. PROBLEM CONTINUES TO BE THUNDERSTORM CHANCES. ETA INDICATING THAT SURFACE BOUNDARY PASSING THROUGH TONIGHT WILL BE INVIGORATED BY H5 SHORT WAVE TROF FORECAST TO KDIK BY 12Z. WITH THIS FEATURE THE ETA BRINGS AN AREA OF /0.25-0.50/ QPF ACROSS THE CWA OVERNIGHT. AVN INDICATES THIS TO BE AN MCS AND DUMPS MORE THAN AN INCH AND A QUARTER ON BIS AREA BY 12Z MONDAY. THE FLY IN THIS OINMENT MAY TURN OUT TO BE AN MCS THAT COULD DEVELOP OVER E NEBRASKA/E SD/S MN/W IOWA. IF THIS MCS DEVELOPS IT COULD ROB THE MOISTURE FROM ND. HOWEVER...ENOUGH PARAMETERS COME TOGETHER OVER ND TO GO WITH SCT POPS TONIGHT...INCLUDING AN INCREASE IN LOW LEVEL MOISTURE IN THE FORM OF 60 DEWS WHICH LEADS TO AN INCREASE IN INSTABILITY. CAPE VALUES 400-800 J/KG. HAVE OPTED TO INCLUDE SOME SEVERE WORDING AS COOL POOL ALOFT AND LOW WET BULB ZERO SHOULD SUPPORT HAIL. ACTIVITY TO CONTINUE OVERNIGHT DUE INFLUX OF H2 JET...NEARING 100 KNOTS. LEFTOVER CONVECTION LIKELY CENTRAL AND EAST EARLY MONDAY MORNING. LOOKS LIKE DRY WEATHER TO COME IN WEDNESDAY AND HOLD THROUGH NEXT WEEKEND. TEMPERATURE CLIMBING ABOVE NORMAL LEVELS BY THURSDAY-FRIDAY TIME FRAME. .BIS...NONE. JP MARTIN
In the hours before
Local storm report, Jun 17, 5:55 PM MDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
655 PM CDT SUN JUN 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
625 PM 8 NW ALEXANDER ND .75 SIZED HAIL
HEAVY RAIN
06/17/01 MCKENZIE STORM SPOTTER
PASpecial weather statement, Jun 17, 8:50 PM MDT, 2 hours 42 minutes before
NDZ001-009-180500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 950 PM CDT SUN JUN 17 2001 SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOPE ACROSS EAST CENTRAL MONTANA AND MOVE INTO WESTERN NORTH DAKOTA. THE SHOWERS AND THUNDERSTORMS ARE MOVING TO THE EAST-NORTHEAST AT 25 MPH. THESE SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE BRIEF PERIODS OF HEAVY RAINS...FREQUENT LIGHTNING STRIKES...GUSTY SURFACE WINDS AND HAIL. AS THESE STORMS PASS THROUGH SEEK SHELTER IN A STURDY BUILDING PA
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:46 PM MDT | Severe Thunderstorm Warning | BIS | McHenry | 44 min |
| Jun 17, 7:44 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 61 min |
| Jun 17, 8:00 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 60 min |
| Jun 18, 3:38 AM MDT | Severe Thunderstorm Warning | BIS | Bowman | 67 min |
| Jun 18, 4:24 AM MDT | Severe Thunderstorm Warning | BIS | Adams | 66 min |
| Jun 18, 4:56 AM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 64 min |
| Jun 18, 5:19 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.